NEWS2 Score Calculator

Calculate the National Early Warning Score 2 (NEWS2) from routine vital signs to grade clinical deterioration risk. Widely used across UK hospitals as a standardized escalation trigger.

🚨 Clinical Score📐 NEWS2 = sum of 7 weighted vital-sign parameters🏥 Health
Respiratory rate (breaths/min)
Oxygen saturation (%)
SpO2 scale
Supplemental oxygen
Systolic BP (mmHg)
Pulse (bpm)
Consciousness (ACVPU)
Temperature (°C)
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
NEWS2 Score Calculator—NEWS2 = sum of 7 weighted vital-sign parameterspoints

Step-by-Step Examples

Example 1
Stable Ward Patient

RR 16, SpO2 97% on room air, SBP 128, pulse 74, alert, temp 36.8°C.

  • Every parameter falls in the normal band
  • All seven parameters score 0
  • Total = 0
✓ NEWS2 0 — low risk, routine monitoring
Example 2
Early Deterioration

RR 22, SpO2 94% on room air, SBP 105, pulse 105, alert, temp 38.4°C.

  • RR 22 → 2 points
  • SpO2 94% → 1 point
  • SBP 105 → 1 point
  • Pulse 105 → 1 point
  • Temp 38.4 → 1 point
  • Total = 6
✓ NEWS2 6 — medium risk, urgent review
Example 3
Critical Illness

RR 28 on oxygen, SpO2 90%, SBP 88, pulse 128, responds to voice, temp 39.2°C.

  • RR 28 → 3, SpO2 90% → 3, on oxygen → 2
  • SBP 88 → 3, pulse 128 → 2
  • Voice (not alert) → 3, temp 39.2 → 1
  • Total = 17
✓ NEWS2 17 — high risk, emergency response

Real-World Applications

Common Mistakes to Avoid

⚠️
Using Scale 2 for every patient with lung disease

Scale 2 applies only to patients with a documented, clinician-assigned target saturation range for hypercapnic respiratory failure risk — not to anyone who happens to have COPD.

⚠️
Reacting only to the total score

A single parameter scoring 3 triggers escalation on its own, even when the total is low. Aggregate and single-parameter triggers work together.

⚠️
Treating NEWS2 as a diagnosis

It measures physiological disturbance, not cause. A normal NEWS2 does not exclude serious illness, and clinical concern always overrides the number.

Frequently Asked Questions

What does NEWS2 stand for? ▾
National Early Warning Score 2 — the second version of the Royal College of Physicians' standardized aggregate scoring system for acute illness severity.
What changed between NEWS and NEWS2? ▾
NEWS2 added the second SpO2 scale for patients with hypercapnic respiratory failure risk, and replaced AVPU with ACVPU to capture new-onset confusion.
What NEWS2 score triggers escalation? ▾
Commonly, 5–6 prompts urgent clinician review, 7 or more prompts an emergency response, and any single parameter scoring 3 prompts review regardless of total.
Does NEWS2 work for pregnant patients? ▾
No — normal physiology shifts substantially in pregnancy. Obstetric early warning scores such as MEOWS are used instead.
Is NEWS2 validated for children? ▾
No. Paediatric early warning scores use age-banded vital sign thresholds, since normal ranges change dramatically through childhood.

Related Health Calculators